Parkinson's Movement
12,390 members11,009 posts

How getting a pneumonia vaccination has led to unstable PD treatment for me

My internist reminded that I hadn't had a pneumonia vaccination since 2004 and I am about 69 years old and at risk due to PD, the aspiration issue. I got the damn vaccination and then 2 days later I had a hot swollen red area on my arm below the IM injecton site that the doctor diagnosed cellulitis a dangerous bacterial infection. By the 7th day of a 10 prescription for Keflex I noticed that I was having a hell of a time managing my PD symptoms using my routine MP and some helpful supplements. I attributed the trouble to the Keflex causing probable destruction of the normal gut flora that is necessary to digest my MP so I revert (once again) to taking out my old supply of Sinemet. Voila! Symptoms back under control; plus, I am reminded of why I dislike taking Sinemet (dizziness, bladder control issues, short half life, memory issues get worse...etc.) Am taking extra b vitamins now and hope to restore the gut flora rapidly. Two more days of Keflex to go.

16 Replies
oldestnewest

Oh no Buzz! I just started Keflex 3 days ago, but I take Sinemet. Hope things improve for you soon!

1 like
Reply

Sorry to hear that, hope things get better with supplementation. From being on Lyme blogs I've learned that some probiotic strains like Saccharomyces Boulardii and Lactobacillus GG (Culturelle) can survive during antibiotic treatment and therefore are the best ones to supplement with. It may be too late now since you are finishing Keflex, but good to keep on hand just in case.

4 likes
Reply

Keflex is a lousy choice because the 4x/day dosing is especially hard on gut flora. There are plenty of good antibiotics from the same family - cephalosporins - that have less frequent dosage.

Apparently injection site inflammatory reactions are often mistaken for cellulitis:

ncbi.nlm.nih.gov/pmc/articl...

" large local reactions following the pneumococcal polysaccharide vaccine (PS23)...

Patients with histories consistent with that highlighted in this case series may avoid antibiotics and hospitalization if their providers recognize these symptoms as a noninfectious reaction to the PS23 vaccine."

also, ncbi.nlm.nih.gov/pmc/articl...

4 likes
Reply

Read it and have considerable less anxiety. Thanks buddy

1 like
Reply

it probably wasnt the keflex at all - more likely the vaccine which contains mercury (a big neurotoxin). i developed pd symptoms following improper removal of mercury amalgam fillings (silver colored fillings). my advice is to stay away from vaccines. and dont let them talk you into the flu vaccine. try homeopathic oscillococcinum - 1 dose each month during flu season. and its cheap - about $10 for a box of 6 doses. i havent had the flu in over 20 yrs. when the pharmacists ask me if i want a flu vaccine, i say, "no thanks. ive had enough mercury to last me a lifetime." that usually shuts them up.

6 likes
Reply

mercury has not been used in vaccines for some time.

4 likes
Reply

A co-founder of NVIC was once a member of CDC-affiliated NCIP.

Regarding thimerosal in flu shots in US.

nvic.org/faqs/mercury-thime...

1 like
Reply

thanks for posting that link. i think people hear about removing mercury (thimerosal) from some childhood vaccines, and assume that it applies to adult vaccines also. it does not.

2 likes
Reply

I wrote, "CDC-affiliated NCIP".

I should have written ACIP.

Advisory Committee on Immunization Practices.

Reply

Yikes! What is wrong with people that market that poisonous stuff?

1 like
Reply

Hang in there. It may take some time to get the gut brain connection back in balance. I use a probiotic from Jarrow called Jarro-Dophilus +FOS. Keep refrigerated. One capsule every other day works for me.

2 likes
Reply

Well, I guess my gut is fully recovered. I have not required any backup Sinemet for 3 days. Just using 200 mg doses of mp along with the supplements called for in the "Silvestrov protocol". So glad to be off C/L again.

1 like
Reply

Thank you all for those helpful coments

Reply

next time you are ordered an antibiotic, take a probiotic like acidophilus with it. It will help to maintain more of your gut bacteria.

5 likes
Reply

I just sent a secure message to my internist's portal asking for some follow-up blood work and a follow-up appointment to review it to see if my blood cell levels are normal again.

1 like
Reply

My blood panel revealed normal white blood cell numbers. I think I am fully recovered from the cellulitis infection in my arm and the side-effects of the Keflex have gone. Strength has returned somewhat. I gradually started trying to get back into the Silvestrov protocol using EGCB and MP with some other supplements but I halted that process when during the phase I discovered the simplicity of chewing a small part of a Sinemet tab and some chewable vitamin C together and washing it down with a few sips of water. When I follow that with a capsule of MP I'm good. So I ask myself do I need the risk to my liver of taking EGCB multiple times a day after all? I mean the Silvestrov protocol was working but so does chewing a piece of Sinemet and some chewable vitamin C together and it seems to help the MP work promptly. I am getting a little dizziness again, an unfortunate side effect of Sinemet. I continue to manage hopefully the negative metabolic effect of carbidopa using vitamin-mineral supplementation in the form of EMERGEN C and a few hundred mcg of B12 daily. I continue to take ubiquinol and a glutathione precursor complex twice daily following meals. And I still keep salmon oil, vitamin C and EGCB with me to take for the help that it offers if I get some down time with a big meal of protein.

Reply

You may also like...